Celecoxib-Induced Upper Gastrointestinal Hemorrhage and Ulceration

Andrew S. Crawford, DO, Joseph G. White, MD

Disclosures

South Med J. 2002;95(12) 

In This Article

Case Report

A 67-year-old white man was admitted after an influenza vaccine-induced cellulitis failed to resolve with outpatient antibiotics and antipyretics. The patient had received the vaccination 5 days earlier, followed by fever (T up to 101.5°F), confusion, left axillary lymphadenopathy, anorexia, nausea and vomiting, diarrhea, and general malaise. He was treated with cephalexin (500 mg tid) and acetaminophen on an outpatient basis, without resolution of symptoms, and was admitted with a diagnosis of left axillary and anterior chest wall cellulitis.

The patient's medical history included hyperlipidemia, hypertension, and coronary artery disease, with angioplasty, atherectomy, and stent placement within the past 6 months. The patient had no history of peptic ulcer disease, dyspepsia, or any other upper GI symptoms before this admission. He was taking aspirin (81 mg daily) but was not taking any other antiplatelet medications at the time of admission. He had also been taking celecoxib (600 mg daily) for the past 14 weeks. His other medications included glucosamine (500 mg tid), niacin (3 g/day), simvastatin (10 mg qhs), vitamin E, and a multivitamin supplement.

Admission vital signs were temperature 98.0°F, blood pressure 110/60 mm Hg, pulse rate 150/min, and respiratory rate 20/min. Physical examination on admission revealed a well-developed, well-nourished white man in no apparent distress. Cardiac evaluation revealed tachycardia (150 beats per minute), with atrial flutter 2:1 shown on electrocardiogram. No murmurs were heard. Examination of the anterior chest wall revealed an area of erythema extending medially from the left axilla to encompass the left nipple, inferiorly to the superior border of the iliac crest, and about 4 cm posteriorly, onto the patient's back. Physical examination was otherwise unremarkable. Admitting laboratory values were white blood cell count, 26,900/mm3; hemoglobin, 11.9 g/dL (normal, 14 to 18 g/dL); hemotocrit, 34.4% (normal, 42% to 52%); platelet count, 152,000/mm3 (normal, 150,000/mm3 to 450,000/mm3); and mean corpuscular volume, 95 µm3 (normal, 80 to 94 µm3).

Blood cultures were obtained, and treatment was started with IV vancomycin and piperacillin/tazobactam. The newly diagnosed atrial flutter was treated with cardioversion, along with flecainide (50 mg bid) and digoxin (0.25 mg/day). The patient's usual medications were continued, including celecoxib, but the dose was decreased to the maximal recommended dose of 200 mg/day.

The patient's condition improved, and he was returned to normal sinus rhythm. One of two blood cultures was positive for gram-positive cocci in chains, subsequently shown to be Streptococcus salivarius. Sequential hemograms revealed worsening anemia, with a progressive decline to a hemoglobin value of 5 g/dL. Melenic stools and orthostatic symptoms also developed.

The patient was transferred to the intensive care unit and had emergency upper endoscopy. No esophageal mucosal abnormalities were found, but multiple 5 to 8 mm gastric ulcerations were seen, primarily in the antrum and also in the gastric body (Fig 1). A 1.5 cm clean-based ulceration was seen on the posterior wall of the duodenal bulb. A second 1.0 cm duodenal ulcer near the junction of the first and second portions of the duodenum had an overlying clot and minor oozing (Fig 2), and 7 mL of 1:10,000 epinephrine was injected circumferentially into this ulcer. Complete hemostasis was not achieved, however, until a bipolar probe was used to treat the continued bleeding. Blood transfusion beginning at the time of endoscopy subsequently increased the hemoglobin level from 5 g/dL to 8 g/dL. Celecoxib therapy was discontinued, and lansoprazole therapy was started at a dosage of 30 mg/day. A test for Helicobacter pylori antibody was negative. The patient was discharged after an additional 48 hours of observation. The hemoglobin value was 9.7 g/dL.

Multiple gastric ulcerations.

Duodenal ulceration with overlying clot.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....